Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 2018, 8:06 PM CDT for Lee County, Iowa; Clark County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 8:06 PM CDT (01:06 UTC)
- Expired
- Jul 19, 2018, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, IA, Clark County, MO
The radar
The Quad Cities radar (KDVN), 164 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:08 PM CDT | TSTM WND DMG | Wyaconda, MO | TREE DOWN IN WYACONDA ON RTE A. |
| Jul 19, 8:18 PM CDT | HAIL 0.25 | 2 N Kahoka, MO | PEA HAIL OCCURRING RIGHT NOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:11 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.1
The text
As transmitted.
496
WUUS53 KDVN 200106
SVRDVN
IAC111-MOC045-200145-
/O.NEW.KDVN.SV.W.0095.180720T0106Z-180720T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
806 PM CDT THU JUL 19 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Lee County in southeastern Iowa...
Central Clark County in northeastern Missouri...
* Until 845 PM CDT.
* At 805 PM CDT, a severe thunderstorm was located over Luray, or 7
miles northwest of Kahoka, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kahoka, Wayland, Wyaconda, Luray, St. Francisville, Revere, Clark
County Fairgrounds, Chambersburg, Ashton, Vincennes, Peaksville,
Clark City, Medill and Argyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa...and northeastern Missouri.
LAT...LON 4039 9194 4054 9192 4055 9150 4032 9155
TIME...MOT...LOC 0105Z 277DEG 20KT 4047 9184
HAIL...1.00IN
WIND...60MPH
$$
Speck2 follow-up statements
822
WWUS53 KDVN 200125
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
825 PM CDT THU JUL 19 2018
IAC111-200134-
/O.CAN.KDVN.SV.W.0095.000000T0000Z-180720T0145Z/
Lee IA-
825 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa...and northeastern Missouri.
LAT...LON 4039 9194 4054 9192 4053 9162 4051 9162
4049 9159 4047 9158 4046 9156 4046 9153
4032 9155
TIME...MOT...LOC 0124Z 290DEG 28KT 4040 9168
$$
MOC045-200145-
/O.CON.KDVN.SV.W.0095.000000T0000Z-180720T0145Z/
Clark MO-
825 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL CLARK COUNTY...
At 824 PM CDT, a severe thunderstorm was located over Kahoka, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kahoka, Wayland, Wyaconda, Luray, St. Francisville, Revere,
Peaksville, Clark City, Clark County Fairgrounds, Chambersburg,
Ashton and Medill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa...and northeastern Missouri.
LAT...LON 4039 9194 4054 9192 4053 9162 4051 9162
4049 9159 4047 9158 4046 9156 4046 9153
4032 9155
TIME...MOT...LOC 0124Z 290DEG 28KT 4040 9168
HAIL...1.00IN
WIND...60MPH
$$
Speck456
WWUS53 KDVN 200144
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
844 PM CDT THU JUL 19 2018
MOC045-200154-
/O.EXP.KDVN.SV.W.0095.000000T0000Z-180720T0145Z/
Clark MO-
844 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa...and northeastern Missouri.
LAT...LON 4039 9194 4054 9192 4053 9162 4051 9162
4049 9159 4047 9158 4046 9156 4046 9153
4032 9155
TIME...MOT...LOC 0144Z 277DEG 20KT 4039 9155
$$
SpeckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:33 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 19, 6:33 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 633 PM CDT Thu Jul 19 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 211 PM CDT Thu Jul 19 2018 The elevated showers and thunderstorms have now pushed east towards northeast Illinois, with increasing temperatures, increasing dewpoints, and increasing southeast winds behind them. It appears that we will have sufficient CAPE and convergence for another round of storms over the area this afternoon and evening. Shear will be conducive for rotating updrafts, and bowing line segments. && .SHORT TERM...(This Evening through Friday) ISSUED AT 211 PM CDT Thu Jul 19 2018 The evening storms should initially be lined up along the cold front, though some additional overnight activity may be in narrow bands of showers and storms. Rainfall over 1 inch will certainly be possible in any storm tonight, and any repeat storms certainly could bring 2 inches. Amount similar to that already fell this morning. Shear supports rotating storms with 20 to 25 kts of surface to 1 Km shear, and 40 kts of deep layer shear. Thus, supercells are likely, with bowing line segments in mature linear convection as well. This event will likely come in two bands. The first seems to already forming in out northwest, the other near I-35 as of 2 PM. More an more, I believe that the first of these waves will be the main evening event. We will watch this, and begin issuing products specifically above this line soon. Overnight, the activity should become less intense, though some small hail will be possible as the cooler air aloft arrives overnight when the upper low nears the area. That upper low should at least support showers and a few brief storms through the day Friday, mainly in the northeast. Temperatures are a struggle, as we have hot air to the southwest, and warmer air to the east, and rain cooled air in place, which is slowly warming. We'll stay close to models on lows and highs, and go with mid to upper 60s tonight, followed by mid 70s north to lower 80s south Friday. .LONG TERM...(Friday Night through Thursday) ISSUED AT 211 PM CDT Thu Jul 19 2018 Little change to the long term forecast as a slow moving vertically stacked system will lumber east. With cold air aloft over the area, daytime heating could lead to showers and isolated thunderstorms, especially across eastern areas. This will continue until the low finally moves east of the area. Overall the pattern is such that cooler and drier air is expected this weekend across most of the area. Sunday, the chance for isolated showers and storms will be across Bureau and Putnam counties, otherwise the rest of the area should be quiet. Into next week, the current forecast has dewpoints returning to the 60s, but no 70 degree dewpoints. While the air will become more moist, from a sensible weather point of view it should be typical summer with slighly drier air with temps in the 80s and lows in the 60s at night. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) ISSUED AT 630 PM CDT Thu Jul 19 2018 Isolated storms to end by 20/03Z with partly cloudy skies, VFR conditions and gusty NW winds through the next 24 hours as storm system moves to the east. Any cloud bases later tonight and Friday will be 3-5K AGL. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Gibbs AVIATION...16
Hazardous weather outlook, Jul 19, 4:11 AM CDT, 15 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 411 AM CDT Thu Jul 19 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 411 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Slow moving thunderstorms with heavy rainfall may lead to minor flooding over portions of east central Iowa this morning. Scattered thunderstorms will affect much of the outlook area through the day with locally heavy rainfall and cloud to ground lightning the primary threats. Severe storms will be possible from late afternoon through this evening. The Storm Prediction Center has a Slight Risk west of a line from Independence through Muscatine, Iowa to Macomb, Illinois. A Marginal Risk is in place for the remainder of the outlook area. The main severe risk threats will be damaging wind and large hail. An isolated tornado is possible. Widespread rain and thunderstorms are expected to continue overnight over east central Iowa into northwest Illinois. Severe weather is not expected, but there will continue to be a threat of locally heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms are expected again Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening. Sheets
In the hours before
Local storm report, Jul 19, 7:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND DMG CROTON 40.59N 91.68W
07/19/2018 LEE IA TRAINED SPOTTER
DELAYED REPORT AND TIME ESTIMATED FROM
RADAR. NUMEROUS TREES DOWN.
&&Local storm report, Jul 19, 7:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 1 NW FROST ISLAND CA 40.45N 91.57W
07/19/2018 CLARK MO EMERGENCY MNGR
REPORT OF POWER LINES DOWN WITH TREE
BRANCHES IN ST. FRANCISVILLE, MO. TIME
ESTIMATED BASED ON RADAR.
&&
PSLocal storm report, Jul 19, 7:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG 1 NW KEOSAUQUA AIRPORT 40.75N 91.96W
07/19/2018 VAN BUREN IA EMERGENCY MNGR
DELAYED REPORT AND TIME ESTIMATED FROM
RADAR. CONSIDERABLE DAMAGE TO BUILDINGS AT
THE FAIRGROUNDS. GAS PUMPS BLOWN OVER AND A
BUILDING DAMAGED AT A COUNTY FACILITY NEXT
TO THE FAIRGROUNDS.
&&Local storm report, Jul 19, 7:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG MOOAR 40.44N 91.45W
07/19/2018 LEE IA PUBLIC
SEVERAL TRREES AND LARGE TREE BRANCHEWS DOWN
AT KEOKUK HIGH SCHOOL. TIME ESTIMATED BY
RADAR.
&&Local storm report, Jul 19, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST SHANNON 42.15N 89.74W
07/19/2018 M60 MPH CARROLL IL TRAINED SPOTTER
&&
PSLocal storm report, Jul 19, 7:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG MOOAR 40.44N 91.45W
07/19/2018 LEE IA PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
MOOAR. SEVERAL TREES AND LARGE TREE BRANCHES
DOWN AT KEOKUK HIGH SCHOOL. TIME ESTIMATED
BY RADAR.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:20 PM CDT | Severe Thunderstorm Warning | DVN | Clark, Scotland | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.